Kansas, 2014

Hail and Damaging Wind in Kansas, April 24, 2014

April 24, 2014 · NWS EAX · 3 events in 2 counties and zones

A line of strong to severe storms moved through the area during the afternoon of April 24th. The storms produced hail through parts of east central Kansas with very localized damaging winds in parts of Linn County, KS and west central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of strong to severe storms moved through the area during the afternoon of April 24th. The storms produced hail through parts of east central Kansas with very localized damaging winds in parts of Linn County, KS and west central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 11:15 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 24, 11:15 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CDT Thu Apr 24 2014

.DISCUSSION...
Issued at 343 AM CDT THU APR 24 2014

Today/Tonight...As of early this morning, a surface warm front
stretched across the northern forecast area, delineating
temperatures in the lower 50s from the middle to upper 60s south of
the boundary. This front was also serving for some weak isentropic
ascent, with light showers developing over northern Missouri and
southern Iowa. To the west, a cold front was located over central
Kansas, with a quickly-moving outflow boundary preceding the cold
front. The outflow boundary has been efficient at generating
scattered convection just behind the leading edge of outflow during
the past several hours. The overall activity will continue to push
eastward through the remainder of the morning and afternoon hours.
Trends with this system have been for a slower progression, and
likewise expect chances for precipitation to hold on through mid to
late afternoon in many areas, although coverage should become more
spotty later in the event. Current upper trough axis is located over
far eastern Colorado and is taking on a negative tilt. Strongest
upper diffluence is approaching current activity and with strong
dynamics to overspread the region over the next 6 hours, should see
widespread precipitation continue, with perhaps a gradual increase in
coverage. As for thunderstorms, mesoanalysis and short-term guidance
continue to call for meager instability (MUCAPE < 500 J/kg) along and
ahead of this activity. Not only should this eliminate the severe
weather potential, but limit overall thunderstorm coverage across the
forecast area. Therefore, expect light to moderate rainfall, with the
best chance of thunder along the leading and southwestern edge of the
convective activity. Many areas may receive up to one-half inch of
precipitation, with locally higher amounts in areas with thunderstorms.
Rain will end from west to east during the afternoon and early
evening hours. As for temperatures, highs today will be cooler with
abundant cloud cover and precipitation, with readings topping in the
middle to upper 60s. Cool readings will prevail tonight as skies
clear, with lows in the middle 40s.

Friday through Sunday...Temperatures will remain warm as little cold
air advection will be present upon the departing upper system.
Afternoon temperatures will reach the 70s to lower 80s both Friday
and Saturday. Another highly-amplified upper trough will move into
the western US on Friday, and emerge into the Plains during the
weekend. There remains some model spread with regards to the
synoptic placement of key features, especially Sunday. Initial
chances for thunderstorms, elevated in nature, are possible
beginning Saturday morning upon the nose of warm air/moisture
advection. There should be a lull in the activity once this
convection shifts eastward and the CWA establishes a moistening warm
sector. As the trough moves into the Plains Saturday night into
Sunday, strong upper ascent and an approaching pacific cold
front/lee trough will lead to increasing chances of thunderstorms.
One of the more important features the models differ on position is
the cold front/lee trough on Sunday. The GFS places this boundary
over eastern Kansas by Sunday afternoon, with the Euro further west
over central Kansas. Considering strong pressure falls with this
large upper system, would not be surprised to see a slower
progression of the surface front. This may be important as
convective initiation along the front may occur further west,
potentially keeping the high-end severe weather to the west of the
forecast area. However, with this dynamic system, it is too early to
rule out the potential for warm sector development ahead of the
front and/or intensification of any left over activity from Saturday
night. Deep layer shear is likely to be supportive of organized
convection, although the low-level shear and overall instability
vary greatly among model members, along with the actual timing of
convection, owing to modest uncertainty at this stage to gage the
anticipated storm mode and subsequent severe weather threat. Long
story short, it is a little too early to dive into the specifics of
Sunday/Sunday night's severe weather potential.

Monday and beyond...The surface low pressure will occlude over
Nebraska on Monday, with the broad stacked upper system left to
gradually drift eastward as it evolves. Models generally agree with
this upper pattern, which will spell much cooler and continued wet
weather for Monday through mid-week. Depending on the speed of the
surface front, there is a chance for the warm sector to remain in
the forecast area on Monday, potentially allowing for redevelopment
of thunderstorms with good lapse rates. Severe weather would be
possible if the slower solution were to verify. Otherwise, expect
well below normal temperatures Tuesday and Wednesday, with highs in
the 50s and lows in the upper 30s to lower 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1210 PM CDT THU APR 24 2014

The current line of SHRA and VCTS should clear the terminals by 19Z
today. Behind the line CIGS will improve through the afternoon
accompanied by northwest winds. Expecting VFR conditions tonight and
through the rest of the TAF period. The surface winds tomorrow will
become southwesterly and pick up in speeds around 15 to 20 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Blair
AVIATION...Pietrycha
Hazardous weather outlook, Apr 24, 11:17 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 PM CDT THU APR 24 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1217 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS WILL PERSIST INTO THE AFTERNOON OVER MUCH OF THE
 AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
 MONDAY. A FEW STORMS MAY BE STRONG TO SEVERE SUNDAY AND MONDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

CUTTER

In the hours before

Special weather statement, Apr 24, 9:17 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 AM CDT THU APR 24 2014

KSZ104-105-MOZ028-029-037-241545-
CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS-
1017 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND SOUTHERN
CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1045 AM CDT...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MISSION...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KANSAS CITY KANSAS...KANSAS CITY...NORTH KANSAS CITY...RIVERSIDE...
  SUGAR CREEK...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY...KANSAS
  CITY DOWNTOWN...HOUSTON LAKE...AVONDALE...NORTHMOOR...OAKVIEW...
  PLEASANT VALLEY...GLENAIRE...MISSOURI CITY...MAYWOOD...OAKS AND
  OAKWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 8.
  I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21.
  I-35 IN KANSAS BETWEEN MILE MARKERS 227 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 41 TO 63.
  I-29 BETWEEN MILE MARKERS 0 AND 5.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3938 9454 3923 9423 3895 9464 3902 9476
TIME...MOT...LOC 1516Z 218DEG 36KT 3905 9463

CUTTER
Local storm report, Apr 24, 11:28 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             OLATHE                  38.89N 94.81W
04/24/2014  E1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
April 24, 11:35 AM CST
Where
Johnson County, 1.02 mi SSE of Lenexa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.956, -94.723

Hail, Johnson

When
April 24, 11:35 AM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
1 in hail
Reported by
Social Media
Coordinates
38.910, -94.680

There were several reports in this area from social media.

Thunderstorm Wind, Linn

When
April 24, 11:40 AM CST
Where
Linn County, 0.54 mi W of Pleasanton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -94.710

Two inch diameter tree limbs broken and a metal outbuilding damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514657, 514659, 514662.